MAUDE Adverse Event Report: WILLIAM COOK EUROPE COOK CELECT FEMORAL AND JUGULAR VENA CAVA FILTER; DTK FILTER, INTRAVASCULAR, CARDIOVASCULAR

WILLIAM COOK EUROPE COOK CELECT FEMORAL AND JUGULAR VENA CAVA FILTER; DTK FILTER, INTRAVASCULAR, CARDIOVASCULAR
Model Number G48378
Medical Device Problem Codes Difficult to Remove (1528); Structural Problem (2506); Device Tipped Over (2589)
Health Effect - Clinical Codes Internal Organ Perforation (1987); Great Vessel Perforation (2152)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Initial reporter occupation: non-healthcare professional investigation is still in progress.
 
Event or Problem Description
Description of event according to short form complaint filed: it is alleged that "[pt] received a cook celect filter on (b)(6) 2013." additional information received: patient allegedly received an implant via the right common femoral vein due to pulmonary embolism (pe).An unsuccessful filter retrieval attempt on (b)(6) 2014 has been reported.Patient is alleging vena cava and organ perforation as well as failed removal.On (b)(6) 2013 inferior vena cava (ivc) filter placement: "a cook celect filter was deployed into the vena cava with the apex at the level of l2.The filter is in good position with no significant tilt".On (b)(6) 2013 x-ray: "ivc filter tip l2 vertebral body level".On (b)(6) 2013 x-ray abdomen: "an ivc filter is projected over the right side of the mid lumbar spine".On (b)(6) 2013 x-ray abdomen: "ivc filter tip at the l2 level".On (b)(6) 2014 unsuccessful filter retrieval attempt:: "the inferior vena cava filter was approximately 1 cm below the left renal vein and tilted towards the left caval wall.There was no evidence of retained clot within the inferior vena cava filter.The right leg of the filter projected outside the confines of the contrast in the inferior vena cava"."at this time, it was elected to discontinue attempts at retrieving this ivc filter since the retrieval cone was grown into the wall".On (b)(6) 2019 ct abdomen: "ivc filter present with its superior margin immediately below the level of the renal veins.In addition, its superior margin is posteriorly angulated by approximately 17 degrees and contacting the posterior margin of the ivc wall.The struts extend beyond of the ivc wall and most pronounced right anterolaterally with up to 4 mm extension beyond the wall.The 2 anterior most struts are closely associated with the inferior margin of the third portion of the duodenum".Patient outcome: it is alleged that the [pt] was injured without further explanation.
 
Event or Problem Description
No additional information has been provided.
 
Additional Manufacturer Narrative
Investigation: the following allegations have been investigated: vena cava/organ perforation, difficult to remove, tilt.Investigation is reopened due to additional information provided.The reported allegations have been further investigated based on the information provided to date.Filter interacts with ivc wall, e.G.Penetration/perforation/embedment.This may be either symptomatic or asymptomatic.Potential causes may include improper deployment; and (or) excessive force or manipulations near an in-situ filter (e.G., a surgical or endovascular procedure in the vicinity of a filter).Potential adverse events that may occur include, but are not limited to, the following: trauma to adjacent structures, vascular trauma, vena cava perforation, vena cava penetration.Physician practice guidelines and published guidance from regulatory agencies recommend that patients with indwelling filters undergo routine follow-up.The risks/benefits of filter retrieval should be considered for each patient during follow-up.Once protection from pe is no longer necessary, filter retrieval should be considered.Filter retrieval should be attempted when feasible and clinically indicated.Filter retrieval is a patient-specific, clinically complex decision; the decision to remove a filter should be based on each patient¿s individual risk/benefit profile (e.G., a patient¿s continued need for protection from pe compared to their experience with and (or) ongoing risk of experiencing filter-related complications).For all retrievable ivc filters, retrieval becomes more challenging with time, and this is commonly due to encapsulation of the filter legs or hook (in a tilted filter) by tissue ingrowth.The filter is designed to be retrieved with the günther tulip vena cava filter retrieval set.It may also be retrieved with the cloversnare® vascular retriever.Cook has not performed testing to evaluate the safety or effectiveness of filter retrieval using other retrieval systems or techniques.The published clinical literature includes descriptions of alternative techniques for filter retrieval; use of these techniques varies according to physician experience, patient anatomy, and filter position.The safety or effectiveness of these alternative retrieval techniques has not been established.Specific for ¿embedded¿ a filter that is embedded in the wall of the ivc may be difficult to retrieve.For all retrievable ivc filters, retrieval becomes more challenging with time, and this is commonly due to encapsulation of the filter legs or hook (in a tilted filter) by tissue ingrowth.Filter tilt has been reported.Potential causes may include filter placement in ivcs with diameters larger than those specified in these instructions for use; improper deployment; manipulations near an implanted filter (e.G., a surgical or endovascular procedure in the vicinity of a filter); and (or) a failed retrieval attempt.Excessive filter tilt may contribute to difficult or failed retrieval; vena cava wall penetration/perforation; and (or) result in loss of filter efficiency.Potential adverse events that may occur include, but are not limited to, the following: unacceptable filter tilt.20 devices in lot.To date, there are no other complaints have been reported against the lot.The associated work order was reviewed.No related/relevant notes were documented.The device is manufactured and inspected according to specifications.No evidence to suggest that this device was not manufactured according to specifications and nothing indicates that the filter did not perform as intended, e.G.Intended for the prevention of recurrent pulmonary embolism (pe) via placement in the vena cava.Cook will reopen its investigation if further information is received warranting supplementation in accordance with 21 c.F.R.803.56.This report includes information known at this time.A follow up report will be submitted should additional information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
COOK CELECT FEMORAL AND JUGULAR VENA CAVA FILTER
Common Device Name
DTK FILTER, INTRAVASCULAR, CARDIOVASCULAR
Manufacturer (Section D)
WILLIAM COOK EUROPE
sandet 6
bjaeverskov 4632
DA  4632
MDR Report Key10183296
Report Number3002808486-2020-00640
Device Sequence Number3297649
Product Code DTK
UDI-Device Identifier00827002483781
UDI-Public(01)00827002483781(17)150311(10)E3057601
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/15/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/11/2015
Device Model NumberG48378
Device Catalogue NumberIGTCFS-65-UNI-CELECT-PERM
Device Lot NumberE3057601
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 06/02/2020
Supplement Date Received by Manufacturer07/07/2020
Initial Report FDA Received Date06/23/2020
Supplement Report FDA Received Date07/15/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening;
Patient Weight152